North Carolina, 2021

Hail and Lightning Strike in North Carolina, July 18, 2021

July 18, 2021 · NWS ILM · 2 events in 1 county or zone

Severe thunderstorms developed as an upper trough moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Severe thunderstorms developed as an upper trough moved into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 18, 11:06 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 11:06 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1206 PM EDT Sun Jul 18 2021

.SYNOPSIS...
Bermuda High pressure will maintain seasonably warm and humid
weather with widely scattered showers and thunderstorms today. A
cold front will drop into the the eastern Carolinas and stall
Monday and Tuesday, bringing an increase in showers and
thunderstorms. Drier air will spread over the region during the
middle of next week.

&&

.UPDATE...
Going forecast was in good shape. Latest update required no
adjustments at this time.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest sfc analysis shows a frontal boundary well off to the NW
with high pressure centered offshore. A more favorable
environment for shras/tstms today as mid-level energy increases
while mid levels moisten. Initial best rain chances will be near
the coast midday in association with the sea breeze, before
spreading further inland later in the day. Temps today quite
similar to yesterday...close to 90 most areas. The mid-level
support will allow for chance PoPs to continue through the
entire night tonight, with even higher rain chances (80%
areawide) for Mon as deep-layer moisture further increases. WPC
continues to highlight the local area in a Marginal Risk for
excessive rainfall Mon, and have maintained moderate rain
wording in the forecast. Not expecting severe wx but some
heavier shras could lead to ponding on roadways or low-lying
areas. High temps mainly in the mid 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Upper-trough will become cutoff and meander over the
southeastern US on Monday night. The southerly flow over our
area will continue to generate a plume of Gulf moisture and
elevated rain chances. Rain chances will continue Monday night
and increase on Tuesday as the afternoon instability adds to the
thunderstorm potential. Highs should be somewhat muted due to
the widespread thunderstorm activity; highs in the mid 80s. The
surface frontal feature will begin to dissipate on Tuesday night
and rain chances should decrease accordingly. Overnight lows in
the low to mid-70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The unsettled pattern begins to diminish on Wednesday as the
stationary front begins to dissipate and the upper-level low
weakens in unison. Expect slightly more than typical storm
coverage on Wednesday as lingering moisture should help the
afternoon instability. Upper trough affecting the region will
also begin to flatten over the northeastern US. With the
breakdown of the disturbance, upper-flow will become westerly or
NW with the tap of Gulf moisture being cut. PW decreases
Thursday and Friday with a return to typical summertime storm
coverage during the afternoon. Another trough will dig southward
next weekend and could bring another round of unsettled
weather. Uncertainty remains high at this time, therefore have
maintained a chance of PoPs despite a slight increase by long-
range models.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
It is a good bet we will see scattered convection this
afternoon. Not sure about the timing, best guess 19-23Z.
Convective debris overnight. Could see a stray shower overnight
as well with moisture through much of the column.

Extended Outlook...Higher chances of MVFR/IFR ceilings and
visibility in thunderstorms will develop Monday and Tuesday as a
front stalls in the area.

&&

.MARINE...
Through Monday... Sub-SCA conditions continue into early this
week with sfc high pressure offshore and a thermal trough
inland, before a cold front approaches from the N on Mon, but no
cold fropa expected by that point. Expect mainly 10-15 kt S/SW
wind, up to ~20 kt during the aftn/evening. Seas will be steady
at 2-3 ft, consisting of a 4 sec SSW wind wave and a 8-9 sec ESE
swell around the Bermuda High.

Monday Night into Thursday... Surface high pressure over the
Atlantic will maintain southerly flow across the area through
Thursday. Winds will maintain 10-15 knots and Bermuda swell will
generate a quiet 2-3 foot seas. Main problem for mariners this
week will be the scattered to widespread showers and
thunderstorms generating locally higher seas and strong winds.
These storms are due to a nearby stationary front which should
remain inland throughout much of the period. Best chance of
showers and storms will be Monday night into early Wednesday.
Thereafter, expect near typical storm coverage each evening.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...31
NEAR TERM...MAS
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...MAS/21
Hazardous weather outlook, Jul 18, 2:02 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
302 AM EDT Sun Jul 18 2021

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-190715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
302 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 1:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
220 PM EDT Sun Jul 18 2021

NCZ109-181845-
Inland Brunswick NC-
220 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM WILL AFFECT CENTRAL BRUNSWICK COUNTY UNTIL
245 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Honey Island, or 13 miles northeast of Shallotte, moving northeast at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Brunswick
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3410 7828 3416 7833 3422 7826 3422 7825
      3423 7825 3426 7821 3414 7811
TIME...MOT...LOC 1819Z 245DEG 11KT 3415 7827

TRA
Special weather statement, Jul 18, 1:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
241 PM EDT Sun Jul 18 2021

NCZ105-107-109-181915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
241 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM WILL AFFECT THE CAPE FEAR RIVER NORTH OF
WILMINGTON UNTIL 315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm over
the Northwest community, or 7 miles northwest of Leland, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwest, Phoenix, Long Creek and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 7813 3432 7817 3445 7801 3441 7792
      3432 7793
TIME...MOT...LOC 1840Z 237DEG 16KT 3431 7811

TRA

The radar

The Wilmington radar (KLTX), 44 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Brunswick

When
July 18, 1:45 PM EST
Where
Brunswick County, 1.79 mi SE of North West
Measured
1 in hail
Reported by
Public
Coordinates
34.310, -78.150

Quarter size hail reported in the town of Northwest.

Lightning, Brunswick

When
July 18, 5:45 PM EST
Where
Brunswick County, 1.66 mi NW of Bishop
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.200, -78.096

Lightning caused a fire to the exterior of a home on Darrow Drive in the Grayson Park neighborhood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975598, 978102.